Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 281, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 24, 2022, 1:13 PM MST for Apache County, Navajo County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 24, 2022, 1:13 PM MST (20:13 UTC)
- Expired
- Aug 24, 2022, 4:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 164 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 3381 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 23 m²/s²
- 0-3 km storm-relative helicity
- 64 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 9:13 AM MST, 4 hours earlier.
Area forecast discussion, Aug 24, 9:13 AM MST, 4 hours before
Area Forecast Discussion National Weather Service Flagstaff AZ 913 AM MST Wed Aug 24 2022 .SYNOPSIS...Increasing monsoonal moisture will bring greater storm coverage to northern Arizona for the remainder of the week. Flash flooding will be the main concern during this time. && .UPDATE...Left over clouds and instability from yesterday are moving across northern Arizona form east to west today. Radar is picking up a few very light echoes over the Mogollon north of Payson this morning. This mornings sounding from Flagstaff showed an increase in moisture (PW increased from 0.59 to 0.79) from yesterday. Satellite derived PW also shows around an an inch over southern Yavapai County, south of the Mogollon Rim and portions of southern Apache and Navajo counties. Current forecast shows a general increase of thunderstorms which is handled well by the current forecast. && .PREV DISCUSSION /248 AM MST/...High pressure is moving over the Four Corners area which will allow for moisture to move deeper across northern Arizona from the Gulf of California. Thunderstorm coverage will increase significantly from the last couple of days especially north of the Mogollon Rim. The greatest storm activity will be along and south of the I-40 with flash flooding and gusty outflow winds as the primary hazards. The increased chances for thunderstorm activity look to continue through the weekend before a dramatic downturn may take place beginning Monday. Until then, be aware of your surroundings and hike smart. Stay out of slot canyons, swimming holes and low water crossings. Turn around, don't drown! && AVIATION...For the 18Z TAF package...Scattered to numerous showers and thunderstorms will develop through this afternoon, with the greatest storm coverage along and south of a KCMR-KFLG-KINW-KRQE line. Expect gusty winds, and brief IFR visibilities, in the vicinity of the strongest storms with light winds expected elsewhere. Aviation discussion not updated for TAF amendments. && FIRE WEATHER...Storm coverage will increase by this afternoon as high pressure transitions towards the Four Corners. Outflow winds and flash flooding will continue to be the main threats. Similar conditions are expected Thursday with light winds outside of storm activity. Friday through Sunday...Expect good chances for thunderstorms each day with gusty and erratic winds in the vicinity of storms. Otherwise, little change in temperatures with mainly light winds are expected. && && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...MAS/Kobold AVIATION...Meola FIRE WEATHER...Meola For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 24, 8:35 AM MST, 4 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
835 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLASH FLOOD 1 SSW COTTONWOOD 34.72N 112.03W
08/23/2022 YAVAPAI AZ PUBLIC
ROAD FLOODED AT FIR ST AND MONTE TESORO
DRIVE. REPORT VIA FACEBOOK. WATER ESTIMATED
TO BE 1-2 FEET DEEP.
&&
ETLocal storm report, Aug 24, 9:02 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
902 AM MST WED AUG 24 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0100 PM FLASH FLOOD 1 W PAULDEN 34.89N 112.48W
08/23/2022 YAVAPAI AZ COUNTY OFFICIAL
FLASH FLOOD REPORTED ON BIG CHINO WASH BY
YAVAPAI COUNTY FLOOD CONTROL DISTRICT. BCWA3
REPORTED A 4.64 FT RISE.
&&
ETSpecial weather statement, Aug 24, 12:29 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1229 PM MST Wed Aug 24 2022
AZZ015-038-242000-
Western Mogollon Rim-Oak Creek and Sycamore Canyons-
1229 PM MST Wed Aug 24 2022
...A strong thunderstorm will impact portions of Coconino County
through 100 PM MST...
At 1228 PM MST, Doppler radar was tracking a strong thunderstorm over
Mountainaire, or 8 miles south of Flagstaff, moving northwest at 5
mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Flagstaff, Mountainaire, Kachina Village, Cave Springs Campground,
Pine Flat Campground, Sterling Fish Hatchery, West Fork Of Oak Creek,
Lower Lake Mary and Canyon Vista Campground.
This includes the following highways...
Route 66 between mile markers 192 and 195.
Interstate 40 between mile markers 188 and 197.
Interstate 17 between mile markers 326 and 339.
State Route 89A between mile markers 385 and 398.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3513 11154 3497 11163 3501 11189 3526 11176
TIME...MOT...LOC 1928Z 112DEG 5KT 3508 11167
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 5:07 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 23, 5:13 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 5:32 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 23, 5:36 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 39 min |
| Aug 23, 6:14 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 24, 11:27 AM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 24, 11:53 AM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 24, 11:56 AM MST | Flash Flood Warning | FGZ | Apache, Coconino, Navajo | 3 hr |
| Aug 24, 12:08 PM MST | Areal Flood Advisory | FGZ | Coconino | 3 hr |
| Aug 24, 12:29 PM MST | Special Weather Statement | FGZ | 31 min | |
| Aug 24, 12:34 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 24, 12:45 PM MST | Flash Flood Warning | FGZ | Coconino, Navajo | 3 hr |
| Aug 24, 1:01 PM MST | Severe Thunderstorm Warning | FGZ | Coconino | 17 min |
| Aug 24, 1:50 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 24, 1:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 24, 2:21 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
| Aug 24, 2:50 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 24, 4:02 PM MST | Flash Flood Warning | FGZ | Coconino | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.